PROMOTING ACCESS TO AFRICAN RESEARCH

Nigerian Journal of Family Practice

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

Angiotensin converting enzyme induced angioedema: The need for patient education

J. Bulus, J. Shuai'bu, N.M. Lenka, S.G. Gyede

Abstract


Background: Angiotensin converting enzyme (ACE) inhibitor related angioneurotic edema or simply angioedema is a rare but common condition not well noticed in health facilities especially in developing countries. The complication can be life threatening with serious morbidity and mortality if not promptly diagnosed from drug history and properly handled within the emergency unit. Apart from taking drug history concerning ACE inhibitor use in patients with heart failure, coronary heart disease and hypertension, a history of angiotensin receptor blocker (ARB) use needs to be taken as well. Other useful history like exposure to chemicals, legumes or pollens needs to be considered to rule out allergy. This case report is that of a 78 year old known hypertensive on follow-up. She presented with a ten (10) hours history of protrusion of the tongue and swelling of the lips and tongue. Her regular antihypertensive medications had been Amlodipine, Moduretic (amiloride and hydrochlorothiazide) and Clopidogrel until 10 hours prior to presentation when as a result of suboptimal blood pressure control, Lisinopril was added to her medications. She had no history of difficulty with breathing or swelling anywhere else in the body. She presented to the emergency unit and was commenced intravenous   hydrocortisone and tablets loratidine. She was admitted for close observation. The Lisinopril was discontinued and oxygen was to be administered when the need arises. She was discharged within 48 hours because the swelling regressed rapidly and disappeared. There is need for health care workers to always educate their patients on medications and side-effects inspite of the busy schedule of their practice. Patients need to be involved in their care especially when new medications are introduced. They should also be encouraged to present early to the hospital if side-effects are noticed.



AJOL African Journals Online